Alert archive / Arizona / Areal Flood Advisories in 2021

Areal Flood Advisory 98, NWS Tucson, AZ

July 30, 2021Pima County, Arizona

NWS Tucson, AZ issued this areal flood advisory at Jul 30, 2021, 6:11 PM MST for Pima County, Arizona. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jul 30, 2021, 6:11 PM MST (01:11 UTC)
Expired
Jul 30, 2021, 8:15 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this areal flood advisory went out at Jul 30, 1:55 PM MST, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 30, 1:55 PM MST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
155 PM MST Fri Jul 30 2021

.SYNOPSIS...Isolated to scattered showers and thunderstorms can be
anticipated this evening and Saturday. Thereafter, the overall trend
in thunderstorm coverage will be less for most of next week and
focused south and east of Tucson. High temperatures will trend up
next week with readings peaking around Tuesday.

&&

.DISCUSSION...Regional radar imagery was showing a few showers and
thunderstorms already developing, mainly in the mountains, early
this afternoon. The general area of concern for flash flooding will
be west of Tucson where a Flash Flood Watch remains in effect
through late tonight for western and central Pima county. The
greater Tucson metro will be on the fringes, so cannot rule out an
isolated thunderstorm with heavy downpours impacting the city.
Ensembles favored a decreasing trend in daily thunderstorm coverage
Sunday into the work week with no strong signal indicating
otherwise. High temperatures will also peak slightly above normal
around Tuesday based on limited thunderstorm activity and a
relatively drier airmass in place.

&&

.AVIATION...Valid through 01/00Z.
Increasing clouds into this evening becoming SCT-BKN 10k-14k ft MSL.
ISOLD-SCT SHRA/TSRA through early Saturday morning with strong
erratic wind gusts in excess of 30 kts, heavy downpours, and
temporary MVFR CIGS/VSBYS. ISOLD-SCT SHRA/TSRA redeveloping Saturday
afternoon. Outside of TSRA outflows, SFC wind will generally remain
less than 12 kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered showers and thunderstorms area-wide today
before a downward trend in storm activity this weekend into early
next week when storm chances will mainly be from Tucson eastward.
Storms will likely produce erratic, gusty winds and locally heavy
downpours. RH values remain well above critical thresholds through
at least the middle of next week. Temps will remain near to slightly
below normal. 20-foot winds will generally be less than 15 mph when
not influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
  Flash Flood Watch through late tonight for public zones AZZ501-502.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 30, 2:38 PM MST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Tucson AZ
238 PM MST Fri Jul 30 2021

AZZ503-302230-
Upper Santa Cruz River and Altar Valleys including Nogales-
238 PM MST Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA AND WESTERN
SANTA CRUZ COUNTIES UNTIL 330 PM MST...

At 238 PM MST, Doppler radar was tracking a strong thunderstorm near
Rio Rico, or 7 miles southeast of Tubac, moving west at 5 to 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Tubac, Rio Rico and Tumacacori.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3160 11092 3142 11094 3141 11121 3169 11119
TIME...MOT...LOC 2138Z 103DEG 6KT 3152 11100

Meyer
Local storm report, Jul 30, 4:08 PM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
408 PM MST FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      8 NNE RIO RICO          31.60N 110.93W
07/29/2021                   SANTA CRUZ         AZ   NEWSPAPER

            *** 1 FATAL, 1 INJ ***
            TEENAGERS RECREATING IN WATER NEAR A
            WATERFALL WERE SWEPT DOWNSTREAM BY A RAPID
            RISE IN THE WATER LEVEL. ONE TEENAGER
            DROWNED. ANOTHER ESCAPED THE FLOOD WATERS
            WHILE SUSTAINING MINOR INJURIES AND WAS
            LATER RESCUED.

&&

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:20 PM MSTSevere Thunderstorm WarningTWCPima55 min
Jul 30, 5:22 PM MSTSevere Thunderstorm WarningTWCPima29 min
Jul 30, 6:33 PM MSTSpecial Weather StatementTWC42 min
Jul 30, 6:52 PM MSTSpecial Weather StatementTWC38 min
Jul 30, 7:10 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 30, 7:20 PM MSTAreal Flood AdvisoryTWCPima4 hr
Jul 30, 7:40 PM MSTSpecial Weather StatementTWC65 min
Jul 30, 7:49 PM MSTSevere Thunderstorm WarningTWCPima41 min
Jul 30, 7:51 PM MSTAreal Flood AdvisoryTWCPima114 min
Jul 30, 7:57 PM MSTSevere Thunderstorm WarningTWCPima48 min
Jul 30, 7:59 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 30, 8:20 PM MSTSevere Thunderstorm WarningTWCPima40 min
Jul 30, 8:29 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 30, 8:35 PM MSTAreal Flood AdvisoryTWCPima115 min
Jul 30, 8:47 PM MSTFlash Flood WarningTWCPima118 min
Jul 30, 9:55 PM MSTSpecial Weather StatementTWCPinal65 min
Jul 30, 10:11 PM MSTFlash Flood WarningTWCPima4 hr
Jul 30, 11:37 PM MSTFlash Flood WarningTWCPima2 hr
Jul 31, 2:06 AM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 31, 3:51 PM MSTAreal Flood AdvisoryTWCPinal114 min
Jul 31, 4:13 PM MSTSpecial Weather StatementTWC47 min

Nearby

Areal Flood Advisories in Arizona, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.